Alert archive / Florida / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Tampa Bay, FL

January 21, 2020Hernando County, Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at Jan 21, 2020, 1:40 PM EST for Hernando County, Hillsborough County, Polk County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 1:40 PM EST (18:40 UTC)
Expired
Jan 21, 2020, 7:00 PM EST
In force
5 hr
Issued by
NWS Tampa Bay, FL

Counties Hernando County, FL, Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 53 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS82 KTBW 211840
RFWTBW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tampa Bay Area - Ruskin FL
140 PM EST Tue Jan 21 2020

...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITY...HIGH ERC VALUES 
AND WIND...

.High pressure to the north is filtering in some cool and dry air
over the Florida peninsula today and warranted the issuance of a
red flag warning for this afternoon.

FLZ052-148-151-248-251-220000-
/O.NEW.KTBW.FW.W.0001.200121T1840Z-200122T0000Z/
Polk-Coastal Hernando-Coastal Hillsborough-Inland Hernando-
Inland Hillsborough-
140 PM EST Tue Jan 21 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING FOR...
LOW HUMIDITY...HIGH ERC VALUES AND WIND.

The National Weather Service in Tampa Bay Area - Ruskin FL has 
issued a Red Flag Warning, which is in effect until 7 PM EST this 
evening. 

* AFFECTED AREA...Polk...Coastal Hernando...Coastal 
  Hillsborough...Inland Hernando...Inland Hillsborough. 

* WIND...North around 15 knots with higher gusts. 

* HUMIDITY...30 to 35 percent.

* ERC...27-30.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Jan 21, 12:33 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 21, 12:33 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1233 PM EST Tue Jan 21 2020

.AVIATION...
VFR conditions with gusty northerly winds around 10-15 knots with
gusts to 20 knots expected through the period.

&&

.Prev Discussion... /issued 723 AM EST Tue Jan 21 2020/

UPDATE...
Clear and chilly across the region this morning with northerly
winds continuing to usher in cold dry air. Pressure gradient will
increase over the next 24 hours as high pressure slides across
the eastern U.S. and an area of low pressure develops east of the
Bahamas. This will increase the northerly flow making it rather
breezy and thus not expecting a radiational freeze tonight, but an
advection freeze in some parts of the area. At the present time
much of the Nature Coast looks like it will see freezing
temperatures tonight, but from about Pasco County southward there
are indications that temperatures will stay just above freezing
over inland areas where the Freeze Watch is in effect. Will need
to evaluate whether to upgrade the Freeze Watch to a Freeze
Warning once the 12Z model guidance arrives, otherwise the Wind
Chill Advisory looks like a lock with the breezy northerly flow
tonight into early Wednesday morning.

AVIATION...
VFR conditions will prevail with northerly winds at 10 to 15 knots
along with some higher gusts.

MARINE...
High pressure moving across the eastern U.S. along with a
developing low pressure just east of the Bahamas in the Atlantic
Ocean will result in robust northerly winds across the eastern
gulf waters. Small Craft Advisory conditions will continue into
early Wednesday with slightly lower speeds across the bay and
harbor waters. Winds and seas will subside during the second half
of the week before the next cold front moves through Friday night
and Saturday.

Prev Discussion... /issued 301 AM EST Tue Jan 21 2020/

.DRY AND VERY COLD AIR WILL CONTINUE TO SWEEP INTO THE AREA...

SHORT TERM (Today - Wednesday)...
Aloft: A trough over the southern and central Appalachians shifts
offshore tonight and over the Atlantic Wed as a ridge from the Rio
Grande Valley to the Canadian prairies slides east...stretching from
the Gulf of Mexico to the Saint Lawrence Valley by Wed night.
Surface: Strong and sprawling high pressure along the NE/IA border
works eastward to the Atlantic coast Wed.

The upper level trough and surface high pressure will maintain dry
and cold northern flow into Wed. Freezing temperatures are expected
across parts of the Nature Coast before dawn...with durations
supporting a freeze warning in Levy County. Today will be on the
chilly side with afternoon highs about 10 to 15 degrees below
normal. This cold air continues tonight into Wed morning with
some even lower temperatures...a freeze warning is in effect for
the Nature Coast with a freeze watch from Pasco to Sarasota-Desoto
away from the coast. In addition winds remain high enough overnight
for a wind chill advisory for the entire area. Finally the
northerly flow will take on a slight onshore component today and
result in a high risk of rip currents. The highs for Wed will
continue on the cool side but warm by 3 to 5 degrees.

LONG TERM (Wednesday night - Monday)...
High pressure along the eastern seaboard at the start of the period
will move east into the Atlantic during Thursday and Thursday night
as the next storm system over the Mississippi valley moves east
toward the mid Atlantic coast. As the high shifts east winds will
veer to the east and southeast with moderating temperatures and a
slow increase in moisture expected. As the aforementioned storm
system moves eastward a trailing cold front will move east across
the Gulf through Friday, and then south through the forecast area
during Friday night and early Saturday bringing with it some low
rain chances along and ahead of it. In the wake of the front cooler
and drier conditions will return Saturday night through Monday as
high pressure builds in over the area. Temperatures will moderate
back to near normal Thursday through Saturday, before falling back
to below normal during Sunday and Monday in the wake of the front.

FIRE WEATHER...
Cold and dry air continues for the next couple of days...with the
Nature Coast seeing RH below 35 percent for perhaps 2 to 4 hours.
But low ERC values and light winds will preclude any Red Flag
conditions. Moisture slowly recovers during the rest of the week.

&&

.Preliminary Point Temps/PoPs...
TPA  34  59  49  73 /   0   0   0   0
FMY  37  64  51  75 /   0   0   0   0
GIF  34  59  49  73 /   0   0   0  10
SRQ  34  60  49  74 /   0   0   0   0
BKV  28  58  44  72 /   0   0   0   0
SPG  41  57  50  73 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EST this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Wind Chill Advisory from 1 AM to 9 AM EST Wednesday for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

     Freeze Warning from 1 AM to 9 AM EST Wednesday for Coastal
     Citrus-Coastal Hernando-Coastal Levy-Inland Citrus-Inland
     Hernando-Inland Levy-Sumter.

     Freeze Watch from late tonight through Wednesday morning for
     DeSoto-Hardee-Inland Hillsborough-Inland Manatee-Inland
     Pasco-Inland Sarasota-Polk.

Gulf waters...Small Craft Advisory until 10 AM EST Wednesday for Coastal
     waters from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Bonita Beach to Englewood FL out 20 to 60
     NM-Waters from Englewood to Tarpon Springs FL out 20 to 60
     NM-Waters from Tarpon Springs to Suwannee River FL out 20
     to 60 NM.

&&

AVIATION...74/Wynn
DECISION SUPPORT...69/Close
Hazardous weather outlook, Jan 21, 4:21 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
421 AM EST Tue Jan 21 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-211800-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
421 AM EST Tue Jan 21 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...EXCESSIVE COLD IMPACT...
Freezing temperatures will be possible across Levy county early
this morning where a freeze warning remains in effect until 9
AM EST. Additional widespread freezing temperatures are expected
across all of the Nature Coast late tonight into early Wednesday
morning with pockets of freezing temperatures possible south into
central interior locations. In addition to the cold temperatures
winds are expected to remain around 10 mph with some higher gusts
tonight into Wednesday morning. These winds combined with the cold
temperatures will support wind chill values in the teens and 20s
across then entire area early Wednesday morning. If you plan to
be outdoor make sure to dress in layers to protect yourself from
the cold.

...RIP CURRENT IMPACT...
High surf and choppy conditions will produce dangerous rip
currents along area beaches through early tonight.

...MARINE IMPACTS...
Hazardous marine conditions are expected on the Gulf waters
through early Wednesday. North winds in the 20 to 25 knot range
with gusts up to 30 knots with seas of 5 to 7 feet can be
expected. These strong winds and high seas will create hazardous
boating conditions for small craft operators. Inexperienced
mariners, especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...EXCESSIVE COLD IMPACT...
Widespread freezing temperatures are expected across the Nature
Coast early Wednesday morning with pockets of freezing
temperatures possible south into central interior locations. If
you plan to be outdoors make sure to dress in layers to protect
yourself from the cold.

...MARINE IMPACTS...
North winds in the 20 to 25 knot range with higher gusts and
seas of 5 to 7 feet will create hazardous boating conditions on
the Gulf waters through early Wednesday. Inexperienced mariners,
especially those operating smaller vessels, should avoid navigating
in these hazardous conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McMichael

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:14 AM ESTFreeze WatchTBWDeSoto, Hardee, Hillsborough, Manatee, Pasco, Polk and 1 more13 hr
Jan 21, 3:14 AM ESTFreeze WarningTBWCitrus, Hernando, Levy, Pasco, Sumter30 hr
Jan 21, 3:22 AM ESTWind Chill AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more30 hr
Jan 21, 3:25 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota17 hr
Jan 21, 3:42 AM ESTSmall Craft AdvisoryTBW34 hr

Nearby

Red Flag Warnings in Florida, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.